Maine, 2016

Heavy Snow in Maine, December 17, 2016

December 17, 2016 · NWS GYX · 1 event in 1 county or zone

An weak area of low pressure off the mid-Atlantic coast on the morning of the 17th moved northeast to the Canadian Maritimes by the morning of the 18th. The storm brought moderate to heavy snow to the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An weak area of low pressure off the mid-Atlantic coast on the morning of the 17th moved northeast to the Canadian Maritimes by the morning of the 18th. The storm brought moderate to heavy snow to the region. Snowfall amounts across the western part of the State generally ranged from 4 to 8 inches with the higher amounts falling over the foothills and slightly lesser amounts in the mid-coast region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Dec 17, 5:52 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 17, 5:52 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Gray ME
552 AM EST Sat Dec 17 2016

.SYNOPSIS...
Low pressure will arrive this morning. With exceptionally cold
air already in place, expect the bulk of the precipitation to fall
in the form of snow. Several inches of accumulation are possible
before the snow finally changes over to rain or freezing rain late
today and tonight. Temperatures will continue to rise through the
overnight and into Sunday morning. Expect most locations on Sunday
to see only rain, as temperatures warm to near 50 near the coast
and into the upper 30s over the mountains. High pressure builds in
for early next week with dry weather expected through at least
Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

552 AM...minor ESTF update to reflect current radar trend as well
as 10z mesonet in near term grids.

Prev Disc...
At 07z...a 1033 millibar high was centered offshore. A complex
area of low pressure extended from the plains states through the
Great Lakes. Clouds were steadily increasing across the forecast
area in developing warm air advection. NWS Doppler radar mosaic
showed a large area of precipitation upstream over the Ohio valley
and eastern Great Lakes. For today...warm air advection precipitation
will rapidly overspread the forecast area from southwest to northeast
this morning. The initially dry and cold airmass in place will support
snow across the entire area. Cold arctic dome with be difficult to
erode with cold air damming keeping all but perhaps immediate mid
coast Maine below freezing today. A warm front will approach the
area by evening with initial warm air advection snow tapering off
after an average of 3 to 6 inches. The snow may mix with and
change to some sleet and light freezing rain over southern
sections before ending as warmer air moves in aloft. Models agree
a weak surface wave will develop just offshore at this
time...which will serve to keep the frontal boundary to our south
and west and the surface cold air locked in place across the
entire forecast area.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
We'll see a lull in the precipitation early tonight as we await
the approach of a second low. There will be some light freezing
or frozen precipitation around this evening. Otherwise...the next
area of steadier precipitation arrives after midnight with the
steadiest and heaviest found across northern sections closer to
the 850 millibar warm front. The surface warm front meanwhile will
gradually lift northward with coastal sections...the southern
third of new Hampshire as well as the Connecticut valley slowly
rising above freezing. Elsewhere...the cold air will be slower to
erode and we may not rise above freezing until Sunday morning.
We'll see a light wintry mix overnight with some light icing and
some additional light snow and sleet accumulation over the
mountains. On Sunday morning...the surface low will track down the
Saint Lawrence valley with trailing cold/occluded front sweeping
across the area by afternoon. The approaching front should get rid
of any leftover cold air near the surface with temperatures along
and immediately ahead of it warming briefly into the upper 30s and
40s...with a few 50 degree readings over far southern New Hampshire
into coastal Maine. Precipitation Sunday morning will be mainly
rain with any remaining freezing rain ending as temperatures jump
above freezing everywhere. rain tapers quickly from west to east
by early afternoon with the cold/occluded frontal passage. The
warm up will be brief as cold air begins to flood back into the
region during the afternoon behind the departing frontal system.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Broad troughing continues for the extended period with high
pressure building in at the surface from the WSW Sunday night
through Wednesday. QPF should be nil for these times expect for
mountains snow showers beginning Wednesday night as weak
vorticity passes by to the north. High pressure moves east on
Friday allowing low pressure to approach from the west.

A warm front lifts through the region Thursday into Friday
morning with a cold front following quickly during the day
Friday. This would be the most likely time for any significant
precipitation with snow for the mountains...with models currently
indicating rain for the south and a rain/snow mix in between for
the foothills. Sprawling high pressure follows for Sunday.

Temperatures will be on a warming trend during this time, both
highs and lows. We should reach the lower to mid 30s north and
lower 40s south for highs Thursday. At night we should at least
improve to the teens and 20s areawide.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Short Term /through Sunday/...VFR conditions deteriorate from
west to east in the pre-dawn hours reaching IFR later this morning.
Extended period of IFR through tonight, with LIFR at times tonight.
Snow will taper to areas of RA/FZRA and PL by tonight. RA Sunday
morning with patchy FZRA will end by afternoon with conditions
improving to VFR behind a strong cold front. NW surface winds Sun
PM gusting to 25 kt.

Long Term...High pressure builds over the region for Monday
through Wednesday with mainly VFR conditions expected. Winds earlyMonday
will be NW and gusty.

&&

.MARINE...
Short Term /through Sunday/...Southerly flow picks up today with
marginal SCA conditions outside the bays. On Sunday...Gales are
possible outside the bays with SCA for the bays.

Long Term...Will likely need a Small Craft Advisory or a Gale
Warning through Monday as gusty northwest winds develop behind a
passing cold front.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Weather Advisory until 7 AM EST Sunday for MEZ007>009-
     012>014-018>028.
NH...Winter Weather Advisory until 7 AM EST Sunday for NHZ001>015.
MARINE...Gale Watch from Sunday morning through Sunday evening for
     ANZ150-152-154.
     Small Craft Advisory from 1 PM this afternoon to 7 AM EST
     Sunday for ANZ150-152-154.

&&

ES
Hazardous weather outlook, Dec 17, 2:57 AM EST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
257 AM EST SAT DEC 17 2016

MEZ007>009-012>014-018>028-NHZ001>015-180800-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-CHESHIRE-EASTERN HILLSBOROUGH-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH-
257 AM EST SAT DEC 17 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MAINE...SOUTH CENTRAL
MAINE...SOUTHWEST MAINE...WEST CENTRAL MAINE...WESTERN MAINE...NEW
HAMPSHIRE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND
SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ151-153-180800-
PENOBSCOT BAY-CASCO BAY-
257 AM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150-152-154-180800-
COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM-
COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-
COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT
25 NM-
257 AM EST SAT DEC 17 2016

...GALE WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Somerset

When
December 17, 6:00 AM EST to 4:00 PM EST
Where
Southern Somerset forecast zone
Reported by
Trained Spotter
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2016Every state in 2016This day in weather historyWarnings in Maine, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670477.